Ohio, 2015

Hail in Ohio, May 27, 2015

May 27, 2015 · NWS IWX · 2 events in 2 counties and zones

Moderate instability was in place across northwestern Ohio as a cold front swept through the area. Upper level energy moved into the region, helping initiate convection north of a decaying mesoscale convective system across central and southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Moderate instability was in place across northwestern Ohio as a cold front swept through the area. Upper level energy moved into the region, helping initiate convection north of a decaying mesoscale convective system across central and southern Illinois. Shear was marginal but sufficient to help organize some of the convection. However, by the time the storms reached northwestern Ohio, hail and damage reports were generally below severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 27, 11:56 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 27, 11:56 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1256 PM EDT WED MAY 27 2015

.SYNOPSIS...
ISSUED AT 1256 PM EDT WED MAY 27 2015

WEAK COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA THIS
AFTERNOON CAUSING SCATTERED SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL BUILD INTO THE AREA TONIGHT INTO THURSDAY PROVIDING
FAIR WEATHER. HIGHS TODAY WILL BE IN THE UPPER 70S AND LOWER
80S... WITH LOWS TONIGHT IN THE MIDDLE AND UPPER 50S.

&&

.UPDATE...
ISSUED AT 1121 AM EDT WED MAY 27 2015

LITTLE CHANGE NEEDED TO THE FORECAST GOING INTO THE AFTERNOON
HOURS AS CHANCES FOR SCATTERED SHOWERS/ISOLATED STORMS INCREASE
WITH REMNANT MCV TRACKING EAST INTO CENTRAL IN...AND PRIMARY MID
LEVEL TROUGH AXIS AND ASSOCIATED SFC FRONT PROPAGATION EAST INTO
THE LOWER GREAT LAKES. THIS FORCING COMBINED WITH MODEST SFC BASED
DESTABILIZATION, STEEP LOW LEVEL LAPSE RATES, AND JUST ENOUGH
UNIDIRECTIONAL FLOW (EFFECTIVE SHEAR VALUES 30-35 KTS) MAY BE
ENOUGH TO SUPPORT AN ISOLATED STRONG-SEVERE STORM (DAMAGING WINDS)
MAINLY ALONG/EAST OF INTERSTATE 69 BY MID-LATE AFTERNOON. LACKING
MID-LEVEL LAPSE RATES AND MARGINAL SHEAR SHOULD LIMIT
ORGANIZATION/UPDRAFTS AND KEEP THIS AN ISOLATED WIND THREAT AT
BEST.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 420 AM EDT WED MAY 27 2015

SHRTWV AND ASSOCIATED CDFNT OVER THE UPR MS VALLEY THIS MORNING
EXPECTED TO MOVE E-NE ACROSS OUR CWA THIS AFTN. DIURNAL HEATING
SHOULD RESULT IN AROUND 1000J/KG CAPE WHILE STILL RESPECTABLE
30-40KT UNIDIRECTIONAL DEEP LAYER SHEAR REMAINS OVER THE AREA AHEAD
OF THE UPR LEVEL TROF SUGGESTING SOME POTENTIAL FOR SVR STORMS WITH
DAMAGING WINDS ACROSS THE SE PORTION OF CWA WHERE LATER FROPA SHOULD
ALLOW FOR BETTER INSTABILITY. HIGH RES CONVECTIVE ALLOWING MODELS IN
DECENT AGREEMENT SUGGESTING TSTMS WILL IMPACT SE 1/2 OF AREA THIS
AFTN SO BUMPED UP POPS IN THIS AREA TO LIKELY RANGE. RATHER STRONG
GRADIENT/MIXING AHEAD OF THE FRONT SHOULD RESULT IN BREEZY/WARM
CONDITIONS ONCE AGAIN WITH HIGH TEMPS RANGING FROM THE U70S NW TO
THE L80S SE.

SFC HIGH EXPECTED TO MOVE EAST ACROSS THE AREA TONIGHT AS THE FRONT
SINKS S-SE TO SRN IN/OH. LIGHT WINDS AND CLEARING SKIES SHOULD
PROVIDE GOOD RADIATIONAL COOLING ALLOWING TEMPS TO FALL INTO THE
M-U50S. SOME POTENTIAL FOR FOG DEVELOPMENT BUT HELD OFF ADDING TO
FCST TO SEE HOW SGFNT THE DRYING IS BEHIND THE FRONT THIS AFTN.

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 420 AM EDT WED MAY 27 2015

THE MAIN CHALLENGES THIS PERIOD CONCERN THE EVOLUTION AND PHASING OF
A NORTHERN STREAM SYSTEM DROPPING SOUTH OUT OF CANADA AND A SOUTHERN
STREAM WAVE EJECTING EAST ACROSS THE CONUS FRIDAY AND SATURDAY. FOR
THIS PACKAGE...FAVORED THE ECMWF. THE ECMWF CONTINUES TO HAVE A
BETTER OVERALL HANDLE WITH THIS SYSTEM WHICH IS REFLECTED IN BETTER
RUN TO RUN CONSISTENCY THAN THE GFS. ALSO...THE UPSTREAM AIRMASS HAS
BEEN VERY EFFICIENT IN PRODUCING SHOWERS AND STORMS. THERMAL AND
WIND PROFILES SUPPORT ONLY A MARGINAL SEVERE STORM THREAT...BUT
GIVEN THE HISTORY OF THIS AIRMASS AND THE LIKELY HYDROLOGIC
RECYCLING UPSTREAM...HAVE RAISED RAIN CHANCES FRIDAY NIGHT AND
SATURDAY. PRECIPITABLE WATER VALUES SHOULD RISE CLOSE TO 1.75. CAPE
VALUES SHOULD REMAIN AROUND OR UNDER 1000 J/KG...SO LOCALLY HEAVY
RAINFALL IS LIKELY. AFTER SATURDAY NIGHT...REMOVED ALL RAIN CHANCES
EXCEPT FOR A LOW CHANCE FOR A LINGERING SHOWER OVER SOUTHEAST AREAS
SUNDAY. TEMPERATURES SHOULD BE VERY WARM THURSDAY AND FRIDAY WITH
HIGHS FROM 82F TO 86F.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1256 PM EDT WED MAY 27 2015

MID LEVEL TROUGH TRACKING INTO THE GREAT LAKES IN CONCERT WITH A
SEPARATE REMNANT MCV INTO SRN/CTRL INDIANA WILL PROVIDE ENOUGH LIFT
OVER A MODERATELY UNSTABLE/MOIST ENVIRONMENT TO PRODUCE SCATTERED
SHOWERS/STORMS THROUGH APPROMIATELY 20-22Z AT KFWA AND THROUGH
19-20Z AT KSBN. BKN-OVC CEILINGS WILL LIKELY OSCILLATE BETWEEN
HIGH MVFR AND LOW VFR THROUGH THE AFTERNOON AT EACH SITE. LIGHT
WINDS AND DRY/VFR CONDITIONS ARE EXPECTED BEHIND THE ASSOCIATED
COLD FRONT THIS EVENING INTO THURSDAY AS HIGH PRESSURE BUILDS IN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...STEINWEDEL
SYNOPSIS...STEINWEDEL
SHORT TERM...JT
LONG TERM...SKIPPER
AVIATION...STEINWEDEL

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 27, 3:51 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 AM EDT WED MAY 27 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
451 AM EDT WED MAY 27 2015 /351 AM CDT WED MAY 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED... ESPECIALLY ACROSS EASTERN PORTIONS
OF THE AREA TODAY. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS THIS AFTERNOON... MAINLY EAST OF A HILLSDALE MICHIGAN TO
MARION INDIANA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY WITH LOCALLY HEAVY
RAINFALL POSSIBLE. HIGH WAVES MAY CAUSE DANGEROUS SWIMMING
CONDITIONS AT LAKE MICHIGAN BEACHES SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-280900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
451 AM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. HIGH WAVES RESULTING
IN HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE ALSO POSSIBLE SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, May 27, 12:39 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
139 PM EDT WED MAY 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             1 NNE NYENA LAKE        40.98N 86.18W
05/27/2015  E1.00 INCH       FULTON             IN   PUBLIC

            TRAFFIC CAME TO A HALT ON U.S. 31 BETWEEN
            ROCHESTER AND DEEDSVILLE DURING HEAVY RAIN
            AND QUARTER SIZED HAIL.

&&

MCD
Local storm report, May 27, 12:45 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EDT WED MAY 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 NNW ROLLING HILLS     41.04N 85.27W
05/27/2015  M0.50 INCH       ALLEN              IN   TRAINED SPOTTER

&&

MCD
Local storm report, May 27, 12:56 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
156 PM EDT WED MAY 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     1 E HUNTINGTON          40.88N 85.49W
05/27/2015                   HUNTINGTON         IN   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ON THE EAST SIDE
            OF TOWN.

&&

MCD
Local storm report, May 27, 1:08 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 PM EDT WED MAY 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 ESE ROLLING HILLS     41.02N 85.25W
05/27/2015  E0.50 INCH       ALLEN              IN   TRAINED SPOTTER

            NEAR I-69/US-24 AREA.

&&

MCD
Local storm report, May 27, 1:23 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EDT WED MAY 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     1 NNE GARRETT           41.37N 85.12W
05/27/2015                   DE KALB            IN   TRAINED SPOTTER

            1 TO 2 FT DIAMETER TREE BRANCH AND A SIGN
            DOWNED NEAR THE INTERSECTION OF CR-15 AND
            HWY 8. TIME ESTIMATED BY RADAR.

&&

MCD
Local storm report, May 27, 1:36 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
236 PM EDT WED MAY 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     AUBURN                  41.37N 85.06W
05/27/2015                   DE KALB            IN   EMERGENCY MNGR

            REPORTS OF TREES AND POWERLINES DOWN IN THE
            CENTER OF TOWN.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 150 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Henry

When
May 27, 2:40 PM EST to 2:41 PM EST
Where
Henry County, 2.14 mi NNW of Deshler
Measured
0.88 in hail
Reported by
Public
Coordinates
41.250, -83.910

Hail, Putnam

When
May 27, 3:05 PM EST to 3:06 PM EST
Where
Putnam County, 0.69 mi S of Ottawa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.010, -84.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581271, 581272.